If the withdrawal symptoms are severe and untreated, someone can die from withdrawal. Research has found that when individuals withdraw from opiates without medical help, they are at extreme risk of death. It doesn’t necessarily happen all the time, but it can be a hazardous process and should always be overseen by medical professionals. Here are the reasons why someone can die from withdrawal.
Seizures and Convulsions
One of the most common symptoms of opiate withdrawal is seizures and convulsions. It can happen at any time during the withdrawal process, but the likelihood is greater if it happens in the first 48 hours. The main cause of convulsions is dehydration, which can also be a cause of death. Dehydration leads to electrolyte imbalances that affect a person’s heart rate. It can cause a lethal arrhythmia or irregular heartbeat. It’s not uncommon for people to become paralyzed and have difficulty breathing during opiate withdrawal. It can happen to people who are in the early stages of withdrawal, so doctors generally recommend aggressive hydration in those cases.
Another particular danger during opiate withdrawal is respiratory failure. Since people often experience muscle spasms and lack of oxygen, they are at risk of eventually becoming physically unable to breathe. It is especially true if they are in the later stages of withdrawal when severe muscle tremors and shivering have set in. Respiratory failure can be fatal, especially if it occurs during or after a seizure. It also increases the chance of heart failure because of the arrhythmia problem and electrolyte imbalances.
Overdosing on opiates can cause death as well if someone is not properly supervised during detox. While opiate overdoses are not common, they do happen from time to time. The likelihood of an overdose occurring depends on the type and amount of opiates being used. Withdrawal symptoms like muscle tremors and seizures can cause accidental overdoses. It happens when people are trying to obtain some medical help but accidentally take too much medication that they are not used to having in their system.
Sometimes, people experiencing opiate withdrawal become so depressed that they want to end their lives. It is most common in people who have been addicted for a long time, but it can happen to anyone. There is little to no way to prevent this, but it can be avoided if a person seeks help and receives adequate medical treatment. There is also a small chance of someone trying to commit suicide during or after withdrawal, but again, this is not something that is an everyday occurrence.
Death from Analgesics
If a person takes enough opiate medication with them when withdrawing, they are at risk of death from ingestion of the medicines themselves. The issue can be magnified because some people tend to take more than they are prescribed or hide what they take from people who might step in and help them. Someone might take a higher dose than is advised, possibly causing some overdose. Or they could hide their medication when others visit them, intending to steal it to get high. Either way, opiate withdrawal can be hazardous and result in death from the ingestion of medicines.
Severe Blood Loss
A person experiencing opiate withdrawal can also suffer from heavy bleeding and damage to internal organs.It is most common if they are taking opiates in high enough doses to cause seizures. Severe bleeding makes it hard for a person to get essential nutrients and minerals, which can leave them at risk for death of other problems as well.
In some cases, opiate withdrawal can cause life-threatening medical complications. It can happen if someone is taking very high doses of opiates when they try to stop or have a serious underlying medical problem that was not diagnosed during their addiction and needed treatment. Many severe cases of withdrawal will require anti-seizure medication because of the dangerous seizures that occur. Serious problems with blood pressure, heart rate, or oxygen levels are also possible.
Death from Alcohol Withdrawal
In some cases, someone can become so depressed during withdrawal that they end up drinking alcohol to self-medicate. It is a hazardous problem for older adults who may have become dependent on painkillers or other medicines in the past. They are at risk of sudden death due to alcohol withdrawal if they take more than usual, leading to problems with their liver and heart as well.
Withdrawal from opiates alone does not lead to death daily. Most people can get through the process and avoid these dangers. However, people can die if they neglect their withdrawal symptoms or attempt to treat them independently. It’s important for people going through withdrawal to stay as healthy as possible, keep hydrated, and seek medical help at the first sign of seizures or any other dangerous symptoms. If you need any medical help, you can contact us today at 844-639-8371.